Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 17, NWS Midland/Odessa, TX

May 26, 2023Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 26, 2023, 6:25 PM CDT for Jeff Davis County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2023, 6:25 PM CDT (23:25 UTC)
Expired
May 26, 2023, 8:30 PM CDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 217 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2023-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2023-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

762 
WGUS54 KMAF 262325
FFWMAF
TXC243-270130-
/O.NEW.KMAF.FF.W.0017.230526T2325Z-230527T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
625 PM CDT Fri May 26 2023

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Southeastern Jeff Davis County in southwestern Texas...

* Until 830 PM CDT.

* At 625 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. The expected rainfall rate is 1 to 2 inches in 1 hour. 
  Additional rainfall amounts of 0.5 to 1 inch are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Fort Davis, Davis Mountains State Park, Fort Davis National 
  Historical Site and Indian Lodge.

This includes the following streams and drainages...
  Barrilla Draw, Musquiz Creek, Horse Thief Canyon, Dutchman Creek, 
  Black Creek, Cienega Creek, Horse Thief Creek, Limpia Creek and 
  Paisano Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3059 10395 3064 10387 3067 10377 3052 10365
      3052 10380

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

James DeBerry
1 follow-up statement
291 
WGUS74 KMAF 262353
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
653 PM CDT Fri May 26 2023

TXC243-270130-
/O.CON.KMAF.FF.W.0017.000000T0000Z-230527T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jeff Davis TX-
653 PM CDT Fri May 26 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT THIS 
EVENING FOR SOUTHEASTERN JEFF DAVIS COUNTY...

At 653 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. The expected rainfall rate is 0.5 to 1 inch in 1 hour. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Fort Davis, Davis Mountains State Park, Fort Davis National 
  Historical Site and Indian Lodge.

This includes the following streams and drainages...
  Barrilla Draw, Musquiz Creek, Horse Thief Canyon, Dutchman Creek, 
  Black Creek, Cienega Creek, Horse Thief Creek, Limpia Creek and 
  Paisano Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3059 10395 3064 10387 3067 10377 3052 10365
      3052 10380

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

James DeBerry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 26, 2:09 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, May 26, 2:09 PM CDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
209 PM CDT Fri May 26 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 140 PM CDT Fri May 26 2023

Upper ridge extends from Mexico across SE NM and W TX to MN as a
trough extends from WA down the West Coast.  This trough will slowly
grow east Saturday cutting the ridge in half separating the portion
over the south plains from that over the Great Lakes.

High temperatures Saturday will be well below normal in the upper
70s to mid 80s as thick cloud cover and rain chances keep the heat
down.  Lows mainly in the 60s tonight and Saturday night.

Thunderstorms are likely this afternoon and tonight as have good
moisture in place along with numerous boundaries... daytime
heating... good CAPE and a weak shortwave coming across.  However
did have storms this morning move across the NE counties that may
disrupt development. Do have an Enhanced Severe Wx risk today and
tonight extending from Ern NM down across Eddy and Lea Co to Pecos
Co. Potential for supercells with very large hail and a couple of
tornadoes this afternoon and tonight. Thunderstorms will be likely
again Saturday and Saturday night from the Davis Mountains southward
and at this time are not expected to be as strong.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 140 PM CDT Fri May 26 2023

Weak ridging barely holds on over West Texas and SE NM late this
weekend and into early next week. This will allow shortwaves to cut
across the region and keep up precipitation chances each day with
the higher chances focused more to the east over the western low
rolling hills and southeast Permian Basin. Any shower activity that
develops will likely be accompanied by thunderstorms given the time
of year.

With the upper level ridge not in full control, temperatures look to
remain below normal through the extended. The normal high at KMAF
for late May is around 91F, but as it stands we will have trouble
reaching that number this weekend and into the middle of next week.
Highs stay in the mid to nearly upper 80s. The normal hot spots,
like the Pecos River Valley, Big Bend, and Presidio Valley stay
warmer in the 90s each afternoon. Lows stay just below normal in the
low to mid 60s for most. Areas to the west end up slightly cooler in
the mid to upper 50s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1233 PM CDT Fri May 26 2023

Have patchy MVFR cigs that have been slow to burn off at CNM...
HOB... and MAF... these should be on the decrease. Expecting
development of afternoon/evening storms that could become
severe... have mentioned at INK and HOB. Wind will be E to SE and
gusty at times through the evening. Strong wind and hail possible
with any storm that develops.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               64  79  62  79 /  30  50  40  60
Carlsbad                 63  83  61  87 /  30  40  30  40
Dryden                   68  85  66  82 /  20  30  40  70
Fort Stockton            65  81  62  83 /  30  50  40  70
Guadalupe Pass           61  79  60  80 /  30  40  40  40
Hobbs                    61  79  59  82 /  40  40  40  40
Marfa                    55  80  53  78 /  80  70  60  70
Midland Intl Airport     64  79  63  81 /  30  40  40  50
Odessa                   66  80  63  81 /  40  40  40  50
Wink                     66  83  62  86 /  70  50  40  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...72
LONG TERM....93
AVIATION...72
Hazardous weather outlook, May 26, 3:45 PM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
345 PM CDT Fri May 26 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-272045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
345 PM CDT Fri May 26 2023 /245 PM MDT Fri May 26 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a medium risk of severe storms across the western two-
thirds of the area today. Large hail and damaging winds will be the
main threats with an isolated tornado possible. A tornado watch is in
effect. Heavy rain will also pose a flash flood threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low risk of severe storms Saturday afternoon and evening,
mainly along and west of a Gail to Midland to Sanderson line. Any
severe storms that develop will be accompanied by large hail and/or
damaging winds. Heavy rainfall may also result in flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 26, 4:28 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
428 PM CDT Fri May 26 2023

TXZ075-278-262215-
Pecos TX-Davis Mountains Foothills TX-
428 PM CDT Fri May 26 2023

...A strong thunderstorm will impact portions of west central Pecos
and eastern Jeff Davis Counties through 515 PM CDT...

At 428 PM CDT, Doppler radar was tracking a strong thunderstorm 22
miles southeast of Balmorhea Lake, or 28 miles east of Fort Davis,
moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Pecos
and eastern Jeff Davis Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Texas.

&&

LAT...LON 3068 10354 3076 10356 3091 10319 3064 10310
TIME...MOT...LOC 2128Z 253DEG 13KT 3074 10344

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

93
Local storm report, May 26, 5:51 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
551 PM CDT FRI MAY 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             2 E FORT DAVIS          30.59N 103.87W
05/26/2023  M1.25 INCH       JEFF DAVIS         TX   PUBLIC

            HALF-DOLLAR SIZED HAIL NEAR FORT DAVIS.

&&
Special weather statement, May 26, 6:06 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
606 PM CDT Fri May 26 2023

TXZ277-262345-
Davis Mountains TX-
606 PM CDT Fri May 26 2023

...A strong thunderstorm will impact portions of south central Jeff
Davis County through 645 PM CDT...

At 606 PM CDT, Doppler radar was tracking a strong thunderstorm over
McDonald Observatory, or 11 miles northwest of Fort Davis, moving
southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Davis, McDonald Observatory, Davis Mountains State Park, Black
Mountain, Indian Lodge and Fort Davis National Historical Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Texas.

&&

LAT...LON 3076 10412 3070 10381 3070 10380 3069 10381
      3068 10379 3049 10390 3067 10417
TIME...MOT...LOC 2306Z 308DEG 12KT 3067 10406

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

93

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:07 PM CDTSevere Thunderstorm WarningMAFBrewster53 min
May 25, 7:47 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBrewster, Presidio58 min
May 25, 8:08 PM CDTFlash Flood WarningMAFBrewster, Presidio8 hr
May 25, 8:53 PM CDTSpecial Weather StatementMAFBrewster67 min
May 25, 11:48 PM CDTRiver Flood WarningMAFBrewster44 hr
May 25, 11:48 PM CDTRiver Flood WarningMAFBrewster32 hr
May 26, 9:33 AM CDTSpecial Weather StatementMAFBorden42 min
May 26, 9:59 AM CDTAreal Flood AdvisoryMAFBorden, Scurry3 hr
May 26, 10:34 AM CDTAreal Flood AdvisoryMAFBorden, Scurry116 min
May 26, 11:18 AM CDTAreal Flood AdvisoryMAFMitchell, Scurry117 min
May 26, 4:24 PM CDTSevere Thunderstorm WarningMAFGaines40 min
May 26, 4:28 PM CDTSpecial Weather StatementMAF47 min
May 26, 4:46 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos59 min
May 26, 5:16 PM CDTSevere Thunderstorm WarningMAFJeff Davis44 min
May 26, 5:18 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines, Martin42 min
May 26, 5:21 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis54 min
May 26, 6:00 PM CDTSevere Thunderstorm WarningMAFDawson, Howard, Martin45 min
May 26, 6:06 PM CDTSpecial Weather StatementMAFJeff Davis39 min
May 26, 6:21 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio39 min
May 26, 6:39 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Reeves51 min
May 26, 6:41 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin49 min

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.